Angry/anxious for 10 days. Does anyone else struggle with these feelings? Is it the pred?

I have been really struggling to keep my composure over the last 9 days or so and wonder if it's related to the pred? I feel fidgety all the time and am constantly on the verge of punching someone/bursting into tears. I'm quite concerned as I am just coming out of a 9 month 'depressive episode' and can't face that again. It feels very much like PMS, however, having had a hysterectomy (ovaries left intact) 3 years ago I've no way of telling. Anyone else struggling with mood swings?

27 Replies
oldestnewest

Lots of people - and yes, it is the pred probably. How long have you been on it and what dose? It is especially so at higher doses.

It will get better as you get more used to it and the dose goes down so hang in there. If it is really unbreable don't hesitate to go back to the doctor because it is possible to manage it.

Was the depressive episode linked to the PMR? It often is a recognised symptom.

Reply

I started having difficulty climbing stairs about a year ago - my legs felt like lead all the time - just before having a meltdown at my Drs and being signed off with depression, however, I was only diagnosed with PMR about 4 weeks ago. As of yesterday my dose has been decreaeed to 12.5mg daily, although I'm finding climbing the stairs difficult today so may have to speak to Dr about incresing it again

Reply

Yup - the depressive bit was part of PMR. Trouble with the stairs is typical - I had to crawl up on hands and knees!

You started at 15mg? Were you good on that? That is a big step down (although a fairly standard suggestions on the part of doctors) and you might do much better to go 1mg at a time. However - one result of reducing in too big steps is steroid withdrawal rheumatism - which is so like the PMR that you can't tell if it is a flare. That SHOULD improve over the coming days providing you take it easy.

1 like
Reply

Thanks. I've decided to see how i get on over the next day or so before going back to the Dr in case it settles down

Reply

Cutting suger, salt and caffeine may also help. And though it sounds odd, drinking more water but in sips, not gulps, may help the urinary frequency issue.

Reply

I understand completely ..... the figity feeling - which is why I have to take sleeping tablets ....and much more emotional... and less patient only since taking steroids which I have now been on for 5 years albeit a low dose now ....

not much fun is it!

2 likes
Reply

Thanks. It's good for me to know i am not alone, though I'm sad to hear you're struggling too

Reply

This does sound familiar, I drop things more now, very clumsy/weepy/edgy/....and VERY direct with people......oh dear, I don`t sound a very nice person do I....but pain/pred does awful things to us.....

6 likes
Reply

Talking about clumsiness, just thrown some cooked potatoes round the kitchen as I tried to empty the water out! Just one of a myraid of 'accidents' recently. It's driving me mad!

5 likes
Reply

Yes, know the feeling.....

Reply

I now fish things out of hot pots with slotted spoons or tongs. One of the many things I've had to rethink and that makes everything take longer. It does make it much less likely I'll have a potentially painful accident, though.

I've decided to see developing these strategies as keeping my creative juices flowing.

7 likes
Reply

I love your positive attitude!

Reply

Down to 12.5mg after only 4 weeks is very quick...so I’m not surprised you are in some pain again.

Reply

Purplegirl, what a difficult time you must be having😟 my sympathies❣️

I recall experiencing similar time in my late 40’s, and was ready to quit my job and stay home with my kittys and knit!! Not a very realistic resolution to a physical health problem.

I wonder if you have considered that you may be headed into menopause, which combined with PMR/prednisone is giving you difficulty? I found short term hormone replacement combined with anti-depressant tabs helped me through my rough patch.

Please consider discussing your problems with your doctor, and see if some chemical support can take the edge off this difficult time.

Kind regards, Purplecrow💜

2 likes
Reply

Ive raised the question of whether I may be menopausal before but it seems to just be dismissed, although I may try again after what you have said. Thsnks

Reply

Might be a good idea to ask for a blood test to check your hormone level. That would indicate if you are menopausal.

1 like
Reply

sometimes docs have only one topic on board at a time. Might be useful to request a meeting specifically on the subject of early-meno and meno. Help can be had, its not always prednisone/PMR.💜

1 like
Reply

absolutely...I know it isn't PMS though cuz I'm a guy....it is starting to level off, combination of pred/PMR I guess....15mg?? And stepped down already? I started on 15 and thanks to comments and info from this site I called my Dr and he o.k.'ed going up to 20mg..much better...and there is nothing wrong with taking one of the milder anti depressants, just like you would take cold medicine if you had a bad cold...its all about trying to find what makes us feel better, what ever it takes is my idea....

5 likes
Reply

Warning about Duluxotine for depression. It is nearly impossible to get off of. Read online the problems.

1 like
Reply

Well, now, let's see. If you're not actually in great pain, you are physically uncomfortable and trying to carry on as though all was normal. You're not sleeping well. Everything takes longer. Most things seems to have acquired a peculiar attraction for the floor. You really can't wear clothes with buttons or zippers. Your hair's a mess and brushing your teeth in the morning needs concentration. And sometimes you wish you could ask someone to cut your food for you, or help you put on your socks.

Who wouldn't be angry and frustrated?

Pred helps somethings and doesn't help others. It gets better once your body adjusts, which may take a few more days. In the meantime, apologize to all and sundry in advance, give yourself permission to be less than perfect, and try to find something to laugh at, something beautiful to appreciate, some little kindness you can do for someone else.

It won't solve everything at once, but you'll feel better, and more like yourself.

Oh, and on another thread you'll find me confessing to having let my boss have it with both barrels the other day, so I know where you're coming from.

8 likes
Reply

I would think it was probably the change

Reply

Sorry you are going through a difficult time. It sounds like it is menopause symptoms. The irritability is classic, but also could be as simple as you needing a good multi B supplement. Only take in morning as can keep you awake at night if you take it late. Stay off the caffiene and try some relaxing camomile tea.

Do seek some help with your post op needs, all the best K9

1 like
Reply

Have you tried meditation? If you google 'Jon Kabat Zin' you'll find some lovely ones. Some are just 3 minutes long, others last half an hour, but it helps with the mood swings - whether it's from PMS/preds or menopause...

1 like
Reply

Purplegirl, I know your feeling when I was on 30 mg nobody could stand me and I could not stand myself. I was ready to jump out of my skin all the time. Ready to fight over anything at the drop of a hat. Now down to 11 mg and most of the Pred side effects are minor. Good luck with your journey, it will get better, be positive and try to get a smile on your face. Smiling 🙂

Reply

Thanks, am doing my best to keep it together and feeling much less irritable today so hopefully that storm has passed. Woke up with pain in pretty much every joint today so had to miss work. Have decided to go back up to 15mg pred today and made a telephone appointment with my Dr for Thursday (1st appointment she had) to discuss my situation. Looks like this is going to be a longer journey than she thought.

Reply

I had the Menopause at 45 and prior to that I had peri- menopausal symptoms that included great irritability , like permanent PMS. This was triggered by radio iodine treatment for Thyrotoxicosis. You are only 38 aren't you, or did I get that wrong? Another reason to be justifiably furious with this latest hand of cards you've been dealt. Happy that you have a support network around you! Just breathe, it's not you it's the drugs. Keep us posted.

1 like
Reply

Hi, I experience the same problems. I too have suffered from depression in the past and I can tell the difference. This is definitely not depression. I attribute it to Prednisone.

Reply

You may also like...